Can going on or off hormones cause mood swings or a manic episode?

Any reaction to starting or stopping medications (like hormones) is possible. But some are more likely than others.

Corticosteroid hormones (like prednisone) are sometimes prescribed to treat asthma, arthritis, or other inflammatory conditions. Corticosteroids can have big effects on mood, even in people who did not already have a mood disorder. Starting prednisone or similar medications can cause symptoms of mania and stopping those medications can cause symptoms of depression. Anabolic steroid hormones (like testosterone) can cause symptoms of mania, including agitation, irritability, suspiciousness, and even hallucinations. These problems are rare with normal doses prescribed for people with low testosterone, but can occur in high doses especially when used in very high doses, like those sometimes used by body builders. Stopping testosterone, especially after taking high doses, can bring on symptoms of depression. High doses of thyroid hormone can cause problems that resemble manic symptoms, like trouble sleeping or feeling jittery or speeded up. Stopping thyroid hormone can cause problems that resemble depression, like fatigue or feeling slowed down.

Birth control pills or hormone replacement pills can certainly affect mood, but those effects vary from person to person. Some women report that birth control or hormone replacement can cause or increase symptoms of depression and some report the opposite―that hormones reduce depression. It would be unusual for birth control or hormone replacement to cause symptoms of mania.

One added wrinkle is that oral contraceptives or hormone replacement medication can reduce the levels of some mood stabilizer medications―and that can increase the risk of relapsing into depression or mania.

That’s a lot to keep track of. So, it’s important that your psychiatrist know about you stopping or starting any other medications and that your medical doctors know about you stopping or starting any mental health medications. And it’s usually a good idea to fill your prescriptions in a single pharmacy or pharmacy system―so the pharmacist and her/his trusty computer can look out for any medication interactions.

About the Doc

About the Doc

Greg Simon, MD, MPH, is a psychiatrist and researcher at  Kaiser Permanente Washington Health Research Institute in Seattle. His research focuses on improving the quality and availability of mental health services for people living with mood disorders, and he has a specific interest in activating consumers to expect and demand more effective mental health care.

View all Ask a Doc Features

Have a question for our docs?
Submit Your Question

Stay in touch with DBSA

Sign up for our newsletter